Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 220, NWS Des Moines, IA

September 19, 2013Adams County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2013, 2:44 PM CDT for Adams County, Cass County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2013, 2:44 PM CDT (19:44 UTC)
Expired
Sep 19, 2013, 3:30 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 2:43 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 12:49 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 19, 12:49 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT THU SEP 19 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM.../TODAY /...
ISSUED AT 330 AM CDT THU SEP 19 2013

SCATTERED EARLY MORNING PRECIPITATION ACROSS THE EAST HAS FORMED
ALONG NOSE OF LLJ AND EDGE OF CAP. THIS WILL CONTINUE THROUGH THE
EARLY MORNING HOURS...THOUGH WILL START TO WEAKEN TOWARDS 12Z.
COMPLEX FORECAST FOR TODAY WITH FROPA EXPECTED TO BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA. BOUNDARY IS CURRENTLY LOCATED
FROM WEST CENTRAL MN INTO NORTH EASTERN NE. THIS HAS MOVED LITTLE
OVERNIGHT...AND WILL DROP SE ACROSS IOWA TODAY. HOWEVER...MODELS
STILL HAVE SOME DISAGREEMENT ON TIMING OF FRONTAL BOUNDARY AND
TIMING WILL HAVE LARGE IMPACT ON PRECIPITATION CHANCES AS WELL AS
TEMPERATURES. HAVE KEPT FRONT PROGRESSIVE...WITH BOUNDARY THROUGH
CENTRAL IOWA THIS AFTERNOON...HOWEVER MODELS CONTINUE TO SLOW
PROGRESSION. BEST CHANCES FOR PRECIPITATION WILL BE ACROSS THE SOUTH
AND EAST WITH AFTERNOON HEATING AS FRONT APPROACHES. ONGOING
PRECIPITATION BEHIND BOUNDARY WILL LIKELY PUSH INTO NORTHWEST EARLY
THIS MORNING...THOUGH WILL BE SOMEWHAT LIMITED BY WARM TEMPERATURES
ALOFT...WITH 750MB TEMPS AT OR ABOVE 12C. SEVERE POTENTIAL FOR
STORMS IS SOMEWHAT LIMITED AS BEST SHEAR REMAINS BEHIND THE FRONT.
HOWEVER...SOME SHEAR WILL REMAIN IN PLACE AND CAPE VALUES WILL BE
SUFFICIENT...1000-2000 J/KG TO ALLOW FOR THE POTENTIAL FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

HAVE KEPT TEMPERATURES NEAR GOING...WITH GOOD WARMING AHEAD OF
BOUNDARY WITH SOUTHERLY FLOW AND MIXING. HOWEVER...CLOUDS MAY LIMIT
THE AMOUNT OF WARMING...AND MAY BE TOO WARM. IN ADDITION...IF
BOUNDARY PASSES THROUGH EARLIER WILL SEE COOLER TEMPERATURES BEHIND
BOUNDARY THAN GOING.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 330 AM CDT THU SEP 19 2013

THUNDERSTORMS WILL BE ONGOING FOR THE START OF THE FORECAST PERIOD
WITH SOME STRONG CONVECTION POSSIBLE VERY EARLY ON. EXPECT TO SEE
THE EVENT BECOME MULTI-CELLULAR FAIRLY QUICKLY. PRECIP WILL EXIT
THE CWA BY 12Z. COLD FRONT NORTHEAST-SOUTHWEST ACROSS THE STATE AT
00Z WILL PASS TO THE SOUTHEAST BY AROUND 06Z OR SO. COOLER AND
DRIER AIR WILL PUSH INTO THE STATE FRI AND SAT. EXPECT THE COLDEST
TEMPERATURES TO BE SATURDAY MORNING. WENT FOR 40S ACROSS THE CWA
WITH A FEW UPPER 30S IN THE NORTH. GRADUAL WARMING AFTER THAT WITH
THE NEXT ROUND OF PRECIPITATION EXPECTED LATE MON INTO TUE...BUT
DON'T LOOK FOR THAT TO BE A VERY SIGNIFICANT EVENT.

&&

.AVIATION...19/18Z
ISSUED AT 1239 PM CDT THU SEP 19 2013

A FEW SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF MAIN COLD
FRONT THAT HAS PUSHED INTO NORTHWEST IOWA. STORMS LOOK TO AFFECT
FOD AND POSSIBLY MCW THROUGH THE EARLY AFTERNOON HOURS. STORMS
WILL REMAIN JUST TO NORTH OF DSM ATTM. AS THE FRONT PROGRESSES
SOUTHEAST THIS AFTERNOON...EXPECTING MORE WIDESPREAD THUNDERSTORM
ACTIVITY TO AFFECT ALO/DSM AND A BIT LATER AT OTM. THE 19.12Z
HOPWRF HAS A GOOD HANDLE OF CURRENT RADAR TRENDS AND ADDITIONAL
DEVELOPMENT AND LEANED TOWARD THE TIMING WRT TO CONVECTION.
OTHERWISE...CAA DEVELOPS TONIGHT AND INCREASES TOMORROW WITH A
SECONDARY COLD FRONTAL PASSAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...MS SEP 13
AVIATION...PODRAZIK
Hazardous weather outlook, Sep 19, 2:22 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT THU SEP 19 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
222 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON AND
EVENING HOURS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST...MAINLY
ALONG AND SOUTH OF HIGHWAY 30 WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT. LOCALLY BRIEF HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CHANCES OF NON SEVERE THUNDERSTORMS ARE FORECAST...WEST OF
INTERSTATE 35 ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON INTO THE
EARLY EVENING.

KLP

In the hours before

Special weather statement, Sep 19, 2:28 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
228 PM CDT THU SEP 19 2013

IAZ050-192000-
TAMA-
228 PM CDT THU SEP 19 2013

...SPECIAL WEATHER STATEMENT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL TAMA COUNTY...MOVING NORTHEAST AT
40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DYSART...CLUTIER...AND ELBERON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 5:55 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Greene, Guthrie20 min
Sep 19, 2:37 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie53 min
Sep 19, 2:56 PM CDTSevere Thunderstorm WarningDMXDallas, Madison49 min
Sep 19, 3:35 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story, Warren40 min
Sep 19, 3:38 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor52 min
Sep 19, 3:47 PM CDTSevere Thunderstorm WarningDMXTaylor43 min
Sep 19, 4:09 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story66 min
Sep 19, 4:34 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren41 min
Sep 19, 4:42 PM CDTSevere Thunderstorm WarningDMXWarren33 min
Sep 19, 4:50 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Polk, Warren40 min
Sep 19, 4:54 PM CDTSevere Thunderstorm WarningDMXAppanoose, Clarke, Decatur, Lucas, Mahaska, Marion and 3 more66 min
Sep 19, 4:56 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama49 min
Sep 19, 5:14 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek46 min
Sep 19, 5:37 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello53 min
Sep 19, 6:03 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.